Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Topeka, KS

April 10, 2019Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2019, 7:49 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2019, 7:49 PM CDT (00:49 UTC)
Expired
Apr 10, 2019, 8:30 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:50 PM CDTHAIL 11 Wsw Concordia, KS
Apr 10, 8:24 PM CDTHAIL 1.253 Ssw Haddam, KSDELAYED REPORT. HAIL COVERING THE GROUND WITH MAX HAIL SIZE UP TO 1.25 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 6:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KTOP 110049
SVRTOP
KSC029-157-201-110130-
/O.NEW.KTOP.SV.W.0013.190411T0049Z-190411T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
749 PM CDT WED APR 10 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Eastern Republic County in north central Kansas...
  Western Washington County in north central Kansas...
  Northeastern Cloud County in north central Kansas...

* Until 830 PM CDT.

* At 749 PM CDT, a severe thunderstorm was located 4 miles west of
  Concordia, moving northeast at 55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cuba and Agenda around 810 PM CDT.
  Haddam around 820 PM CDT.
  Morrowville around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 9699 3951 9764 3961 9786 4000 9753
      4000 9738
TIME...MOT...LOC 0049Z 231DEG 50KT 3958 9774 

HAIL...1.50IN
WIND...60MPH
 
$$

Skow
3 follow-up statements
063 
WWUS53 KTOP 110104
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
804 PM CDT WED APR 10 2019

KSC029-157-201-110130-
/O.CON.KTOP.SV.W.0013.000000T0000Z-190411T0130Z/
Republic-Washington-Cloud-
804 PM CDT WED APR 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN REPUBLIC...NORTHWESTERN WASHINGTON AND NORTHEASTERN CLOUD
COUNTIES...

At 804 PM CDT, a severe thunderstorm was located near Agenda, moving
northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Cuba around 815 PM CDT.
  Morrowville, Haddam and Narka around 825 PM CDT.
  Mahaska around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 9702 3960 9748 3966 9769 4000 9747
      4000 9738
TIME...MOT...LOC 0104Z 218DEG 45KT 3970 9750 

HAIL...1.75IN
WIND...60MPH
 
$$

Skow
939 
WWUS53 KTOP 110117
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
817 PM CDT WED APR 10 2019

KSC029-110127-
/O.CAN.KTOP.SV.W.0013.000000T0000Z-190411T0130Z/
Cloud-
817 PM CDT WED APR 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLOUD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

LAT...LON 4000 9738 3982 9709 3965 9738 3966 9764
TIME...MOT...LOC 0117Z 211DEG 27KT 3978 9740 

$$

KSC157-201-110130-
/O.CON.KTOP.SV.W.0013.000000T0000Z-190411T0130Z/
Republic-Washington-
817 PM CDT WED APR 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES...

At 817 PM CDT, a severe thunderstorm was located near Cuba, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Haddam around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9738 3982 9709 3965 9738 3966 9764
TIME...MOT...LOC 0117Z 211DEG 27KT 3978 9740 

HAIL...1.25IN
WIND...60MPH
 
$$

Skow
746 
WWUS53 KTOP 110129
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
829 PM CDT WED APR 10 2019

KSC157-201-110139-
/O.EXP.KTOP.SV.W.0013.000000T0000Z-190411T0130Z/
Republic-Washington-
829 PM CDT WED APR 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

LAT...LON 4000 9738 3982 9709 3965 9738 3966 9764
TIME...MOT...LOC 0129Z 231DEG 50KT 3988 9724 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:58 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 10, 6:58 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
658 PM CDT Wed Apr 10 2019

.MESOSCALE DISCUSSION...
Issued at 644 PM CDT Wed Apr 10 2019

Mesonet data from north-central Kansas shows a quasi-stationary
boundary meandering along a line from Minneapolis to Marysville
with a deepening 985 mb low over the OK panhandle preparing to
make a northeastward turn over the next few hours. A multi-cell
cluster convective mode has initiated over the last hour west of
the forecast area towards Russell and Lincoln, but has struggled
to maintain deep, persistent updrafts owing to continued
inhibition at the base of the EML.

These storms, however, are conditioning and cooling the low to
mid levels of the troposphere to support stronger updrafts over
the next several hours. A severe thunderstorm watch has been
issued for areas of north-central Kansas through this evening,
mainly for a hail threat with deep effective shear values of 40 to
60+ kts. The storm motion will generally take any convection over
and north of the surface boundary, limiting its residence time
and subsequent tornado threat. However, *IF* a storm manages to
become surface-based and *IF* it can ride the boundary, there
does exist a potential tornado threat given the backed winds and
high SRH along and just ahead of the boundary.

The wind advisory has also been allowed to expire for this
evening, but a renewed wind threat exists for tomorrow as the low
lifts northeastward and winds back to the west to northwest.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Apr 10 2019

A strong system will continue to impact the area through the short-
term period bringing a chance for severe weather to north-central KS
this evening, and very windy conditions and elevated fire weather
danger tomorrow.

As of 20Z, the center of a 986mb surface low was located near the TX
panhandle and extended up into southwestern KS. A warm front
extended from the low northeastward into north-central KS and south-
central NE. Low level moisture has been advecting northward with the
aid of strong southerly winds, creating a somewhat diffuse
dryline stretching southward through central KS, into western OK
and TX. The area has been capped by an inversion aloft but CAPE
continues to build as surface temperatures warm and lapse rates
steepen in the mid-levels, especially across north-central KS.

Thunderstorms will be possible this evening for the far northwestern
portion of the CWA where the best forcing and dynamics look to align
as the system approaches. Current thinking is that initiation will
occur over parts of north-central KS around 00Z as the surface low
advances into central KS. Storms that develop will have the
potential to reach severe limits with large hail as the main threat.
Damaging wind will also be possible with the strongest storms and a
tornado or two cannot be completely ruled out given decent shear
parameters per sounding and hodograph analysis. Thunderstorms should
move quickly with strong winds in place aloft. The strongest storms
are expected to be out of the area by 04/05Z. The rest of the area
is likely to stay dry with the cap in place.

Thursday will be another very windy day. Thus, a wind advisory will
be in effect from 15Z Thursday to 00Z Friday for the entire CWA.
Westerly winds will gust to near 45 mph at times during the late
morning and early afternoon given the tight pressure gradient
still in place as the strong surface low moves into eastern NE.
Given strong winds and low relative humidities tomorrow, fire
weather will again be a concern.

CAA will also take place Thursday in the wake of a cold front that
looks to move through the CWA in the morning. Temperatures tonight
will fall into the low 40's in north-central KS to the low 50's in
east-central KS, and will then struggle to warm during the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed Apr 10 2019

The strong mid level upper low will be rotating quickly to the
northeast and into southwest Minnesota by 06Z Saturday.
Precipitation within the deformation zone will just clip the
counties along the Nebraska border during the evening hours Thursday
night. Models have moderated slightly with the cold air behind the
departing system, but most of the area continues to fall to or below
freezing by Friday morning. Temperatures rebound back into the upper
40s to mid 50s during the day on Friday especially across the south
where insolation will be best with few clouds. High pressure will
extend across much of Kansas Friday night and temperatures will
again drop into the upper 20s across north central Kansas and into
the mid 30s across east central Kansas with light winds and clear
skies allowing for good radiational cooling to occur.

The next system to affect the area is a upper low moving across the
southern Plains Saturday then pivoting northeast on Sunday into the
Mid Mississippi Valley. Precipitation is expected to develop within
the deformation zone across much of the area Saturday night. The
heavier precipitation is expected to occur within the TROWAL across
southeast and east central Kansas Saturday night. Thermal profiles
suggest some snow may mix with the rain before ending by
early Sunday morning.

A warming trend occurs early next week as heights rise and WAA
increases ahead of the next trough approaching from the Rockies. By
Tuesday, a northern stream trough will move across the northern
Plains and into the western Ontario by Wednesday morning. A cold
front is forecast to move through eastern Kansas on Tuesday night
and bring another chance of showers along with a slight chance for
Thunderstorms. Temperatures warm back into the 70s on Monday and
Tuesday cooling into the 60s for Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed Apr 10 2019

Thunderstorms are expected northwest of a line from SLN to MYZ
this evening through 06Z, some of which could produce large hail
and damaging winds. Strong southerly winds lessen this evening,
but LLWS of 45+ kts develops by 01Z and persists through 06-09Z
tonight. Winds then back to the west to northwest for Thursday
with MVFR to possibly IFR stratus moving in towards MHK in the
morning, lifting to VFR levels in the afternoon as it reaches
TOP/FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 7 PM CDT Thursday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

MESOSCALE...Skow
SHORT TERM...Teefey
LONG TERM...53
AVIATION...Skow
Hazardous weather outlook, Apr 10, 3:49 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 PM CDT Wed Apr 10 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 PM CDT Wed Apr 10 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible late this afternoon and
this evening across areas northwest of a line from Marysville to
Salina. Large hail and damaging winds will be the primary
hazards, although a tornado or two will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another very windy day is expected Thursday with west to
northwest winds gusting between 35 and 45 MPH. A Wind Advisory
will be in effect from 10 AM to 7 PM for the entire outlook area.
Additionally, very high fire danger is expected Thursday
primarily along and southeast of a line from Hiawatha to Emporia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 10, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 NNW GLASCO            39.43N 97.87W
04/10/2019  E1.50 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JP
Local storm report, Apr 10, 7:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             6 S JAMESTOWN           39.52N 97.87W
04/10/2019  E0.75 INCH       CLOUD              KS   TRAINED SPOTTER

            COVERING THE GROUND.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:18 PM CDTSevere Thunderstorm WarningTOPCloud42 min
Apr 10, 8:31 PM CDTSpecial Weather StatementTOPWashington29 min
Apr 10, 9:35 PM CDTSpecial Weather StatementTOPCloud25 min
Apr 11, 12:15 PM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more22 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.